MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).510k status: exempt, preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported that, during a hook wire localization of malignant lesion in left breast in which the kopans modified breast lesion localization needle was employed, the hook portion of the product broke off and was left in the patient's pectoralis muscle.The physician had initially inserted a hook wire, but the post procedure mammogram did not show the location of the hook inside the lesion.A second hook wire was then inserted which did properly mark the lesion, and the surgeon was informed about the use of two wires.The second hook wire was removed with no issued along with the lesion during the surgery, but it was during the removal of the first hook wire that the hook became lodged in the patient's muscle.The rest of the wire was retrieved as expected; only the 1 cm portion of the hook wire was retained.Imaging later confirmed the location of the retained piece of the device.The complaint device is reportedly unavailable for return and evaluation.
 
Additional Manufacturer Narrative
A review of the complaint history, device history record, documentation, drawing, instruction for use (ifu), manufacturing instructions, quality control data, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.The manufacturing documents were reviewed and there were no notable gaps identified in the process.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.An additional inquiry from the physician sought information if the hook wire is likely safe to be left inside the patient body and whether the wire is mri compatible.Per the ifu, this product is made of ferrous material and has not been tested for safety in the mr environment.In addition, per the risk analysis, the material used in the manufacture of dkbl is stainless steel.Cook manufactures an (idkbl) version, inconel, a non-ferromagnetic material referred to as mr compatible.However, this was not the material used in the complaint device.The ifu states: description: the hookwire features a burnish mark that allow the operator to ensure that the hookwire is within the needle tip during needle manipulation.Warnings: under no circumstances should a hookwire engaged in tissue be pulled out without surgical intervention.Precautions: this product is made of ferrous material and has not been tested for safety in the mr environment.Following placement of the hookwire, the portion protruding outside of the breast should be bent and taped to the skin to prevent inadvertent movement.Final hookwire position should be confirmed by appropriate imaging modality.The hookwire should be used as a guide for the surgeon, not a retractor.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Blank fields on this form indicate the information is previously submitted, unknown, or unavailable a review of the complaint history, device history record, documentation, drawing, instruction for use (ifu), manufacturing instructions, quality control data, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.The manufacturing documents were reviewed and there were no notable gaps identified in the process.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.An additional inquiry from the physician sought information if the hook wire is likely safe to be left inside the patient body and whether the wire is mri compatible.Per the ifu, this product is made of ferrous material and has not been tested for safety in the mr environment.In addition, per the risk analysis, the material used in the manufacture of dkbl is stainless steel.Cook manufactures an (idkbl) version, inconel, a non-ferromagnetic material referred to as mr compatible.However, this was not the material used in the complaint device.The ifu states: description: the hookwire features a burnish mark that allow the operator to ensure that the hookwire is within the needle tip during needle manipulation.Warnings: under no circumstances should a hookwire engaged in tissue be pulled out without surgical intervention.Precautions: this product is made of ferrous material and has not been tested for safety in the mr environment.Following placement of the hookwire, the portion protruding outside of the breast should be bent and taped to the skin to prevent inadvertent movement.Final hookwire position should be confirmed by appropriate imaging modality.The hookwire should be used as a guide for the surgeon, not a retractor.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The international customer reported that, during a hook wire localization of malignant lesion in left breast in which the kopans modified breast lesion localization needle was employed, the hook portion of the product broke off and was left in the patient's pectoralis muscle.The physician had initially inserted a hook wire, but the post procedure mammogram did not show the location of the hook inside the lesion.A second hook wire was then inserted which did properly mark the lesion, and the surgeon was informed about the use of two wires.The second hook wire was removed with no issued along with the lesion during the surgery, but it was during the removal of the first hook wire that the hook became lodged in the patient's muscle.The rest of the wire was retrieved as expected; only the 1 cm portion of the hook wire was retained.Imaging later confirmed the location of the retained piece of the device.The complaint device is reportedly unavailable for return and evaluation.Additional information received identified there were 2 physicians related to this event.Per the physician(s): "there was no complications during the placement of the first needle.When the needle enter the lesion i the vision of the tip of the needle was lost due to the hard, coarse texture of the malignant lesion.I introduced the needle a bit deeper and placed the hook wire.On mammogram after the procedure we were not able to visualized the hook of the wire and that is how i knew that the needle went too deep.I placed the other hook wire and localized the lesion correctly.I marked the wires and informed the surgeon with suggestion of removal of both wires intraoperative and also probability that the hook of first wire is in pectoral muscle.Chest radiograph after procedure was also performed.Additionally, local anesthetic was used and 2 ml of lignocaine 1% was applied subcutaneously.Hook wire needle was introduced.Aseptic technique was used." patient update per the physician(s): "currently she is undergoing radiation therapy without any adverse events.She is asymptomatic.We will follow her up closely.We have counseled her if in event she develops any issue in the future then will plan for removal.I think the risk of any long term complication should be low for her." it should also be noted that the manufacturer was notified by the physician(s) of the event through an inquiry regarding safety of the hook remaining in the patient and mri compatibility.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7373753
Report Number1820334-2018-00745
Device Sequence Number1657553
Product Code MIJ
UDI-Device Identifier00827002025547
UDI-Public(01)00827002025547(17)220124(10)7617880
Combination Product (Y/N)N
Initial Reporter CountrySG
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberDKBL-21-9.0-A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/08/2018
Supplement Date Received by Manufacturer03/16/2018
Initial Report FDA Received Date03/27/2018
Supplement Report FDA Received Date04/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR